Alert archive / Michigan / Tornado Warnings in 1999

Tornado Warning 5, NWS Gaylord, MI

July 4, 1999Chippewa County, Michigan

NWS Gaylord, MI issued this tornado warning at Jul 4, 1999, 6:24 PM EDT for Chippewa County, Michigan. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 1999, 6:24 PM EDT (22:24 UTC)
Expired
Jul 4, 1999, 7:25 PM EDT
In force
61 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Chippewa County, MI

The radar

The NCL Michigan radar (KAPX), 159 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 10.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 1999-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2611 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 1999-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2611 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

018 
WFUS1 KAPN 042226 RRA
TORAPN
MIC033-042325-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
624 PM EDT SUN JUL 4 1999

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* TORNADO WARNING FOR...
  CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN

* UNTIL 725 PM EDT

* AT 620 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO 10 MILES WEST OF PARADISE... MOVING EAST AT 35
  MPH.

* THE STORM PRODUCING THE TORNADO WILL BE AT...
  TAHQUAMENON FALLS AROUND 629 PM EDT
  PARADISE BY 637 PM EDT

THIS IS A STRONG STORM DO NOT TRY TO WAIT THIS ONE OUT IN A TENT...
SEEK THE BEST SHELTER AVAILABLE. THAT MAY BE A CAR HOWEVER IF
POSSIBLE MOVE INDOORS.

PERSONS IN AND NEAR THESE AREAS SHOULD IMMEDIATELY MOVE INTO A
BASEMENT OR INTERIOR ROOM ON THE LOWEST FLOOR AWAY FROM WINDOWS.

HIRSCH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this tornado warning went out at Jul 4, 4:05 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 4, 4:05 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
405 PM EDT SUN JUL 4 1999

CURRENT VSBL/IR LOOPS SHOW CONVECTION ENHANCING ACROSS WRN LAKE
SUPERIOR. THIS AREA INITIATED OVER NW MN IN REGION OF RIGHT ENTRANCE
REGION DYNAMICS...AND IS NOW MOVING EAST. MAIN FCST CONCERN AGAIN
WILL BE WITH CHANCES OF SHOWERS/THUNDERSTORMS TONIGHT THROUGH MONDAY
NIGHT...ALONG WITH POTENTIAL FOR SEVERE WEATHER. HEAT ADVISORY ALSO
A CONCERN ON MONDAY.

PROPAGATION TO THE ESE (ALONG 850 MB THICKNESS PATTERN) SHOULD OCCUR
AS LOW LVL INFLOW IS ABOUT THE SAME MAGNITUDE OF CLOUD BEARING
WINDS...WHICH WOULD PUT ERN UPR MI AT RISK. GIVEN THIS...ALONG WITH
LESS-CAPPED AIRMASS CLOSER TO FRONT WILL CONTINUE WITH SCATTERED
SHOWER/THUNDERSTORM WORDING TONIGHT ACROSS ERN UPR. POTENTIAL EXISTS
FOR WET MICROBURST/BOW ECHOES MOVING INTO ERN UPR AS PER SWOMCD.

ELSEWHERE...WITH MORE PRONOUNCED 800-700 CAPPING IN PLACE...WILL
AGAIN KEEP POPS OUT. WILL BE A CLOSE CALL FOR THE NRN THIRD OF LOWER
GIVEN ANY SOUTHWARD PROPAGATION AND THE AMOUNT OF INSTBY TO FEED OFF
OF.

MUCH THE SAME ON MONDAY...WITH POPS IN ERN UPPER GIVEN CLOSER
PROXIMITY TO WEAKER FORCING/LAYER AVE MOISTURE AND NO POPS IN NRN
LWR WITH THE CAPPING. WILL CONTINUE WITH HEAT ADVISORY GIVEN SIMILAR
TEMP REGIME ALOFT. MODEL SOUNDINGS IN FACT SUGGEST LESS 900-800 MB
MSTR AND (THUS) LESSER SC DEVELOPMENT BELOW THE CAP...THUS MORE SUN.

WENT WITH SCATTERED/LIKELY POPS MONDAY NIGHT EVERYWHERE AHEAD OF THE
FRONT WITH PLENTY OF INSTBY IN PLACE...DESPITE THE LOW GUIDANCE
VALUES. DESPITE THE MARGINAL 850-500 MB Q-VECTOR CONVERGENCE/LAYER
AVERAGE MSTR...FEEL IT WILL BE SUFFICIENT TO BREAK THE CAP. ALSO
CONCERNED ABOUT THE SEVERE WEATHER POTENTIAL (WET MICROBURST/BOW
ECHOES) MONDAY EVENING WITH THE INSTBY...MID LVL DRY AIR
AVAILABILITY...AND 40-45 KT WINDS TO WORK WITH ALOFT.

.EXTENDED...CONSISTENT WITH 12Z SHORT-TERM MODELS...00Z MRF HAS
BACKED OFF WITH FRONTAL PASSAGE (TUESDAY MORNING). LATEST MRF
ACTUALLY MORE CONSISTENT WITH THE RUN FROM THE 2ND. ALL EXTENDED
RUNS CONTINUE TO SHOW A PREDOMINANT ZONAL FLOW PATTERN THROUGH THE
WEEK...ALLOWING FOR A QUICK TRANSITION FROM ONE REGIME TO THE NEXT.
WILL MAINTAIN DRY WEATHER TUESDAY NIGHT AND WEDNESDAY WITH THE RIDGE
MOVING IN. ON THURSDAY...MRF/EUROPEAN/CANADIAN RUNS AGAIN SHOW
DEVELOPING SYSTEM OVER NRN PLAINS WITH WARM FRONT STRETCHING E AS A
STATIONARY FRONT TOWARD WRN GREAT LAKES...LINKING WITH A COLD FRONT
FROM A LOW CENTER E OF JAMES BAY. GIVEN THE CONFLUENT OR STRETCHING
DEFORMATION ALOFT AND AT LOWER LEVELS...EXTENDED RUNS SHOW HINTS OF
FRONTOGENESIS/THERMAL PACKING ACROSS THE REGION. GIVEN THE
UNCERTAINTY OF THE STRENGTH AND LOCATION OF THIS FRONT...WILL ADD IN
A CHANCE OF SHOWERS/THUNDERSTORMS ON THU. CHANCES APPEAR BETTER FOR
FRIDAY WITH UPPER SHORTWAVE TROF/SFC LOW ON THE DOORSTEP OF THE WRN
GRT LAKES.

.APX...HEAT ADVISORY...MONDAY...ALL OF NRN LWR (MIZ016>036-041-042).

HURLEY

In the hours before

Local storm report, Jul 4, 5:40 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
540 PM EDT SUN JUL 04 1999

ADDITIONAL INFORMATION RESULTING FROM A STORM SURVEY CONDUCTED
TODAY BY NATIONAL WEATHER SERVICE EMPLOYEES.

.SUMMARY...
A THUNDERSTORM DEVELOPED RAPIDLY OVER THE CITY OF GAYLORD AROUND 7 PM.
THE STORM BROUGHT JUST VERY HEAVY RAINS TO THE CITY OF GAYLORD...THEN
RACED SOUTHEAST TOWARD LEWISTON.  BY 720 PM THE STORM WAS MOVING AT
NEARLY 50 MPH AND STRONG ROTATION WAS NOTED...PROMPTING A TORNADO
WARNING FROM THE NATIONAL WEATHER SERVICE IN GAYLORD.  AN F1 TORNADO
FORMED JUST MINUTES AFTER PASSING SOUTHEAST OF LEWISTON.

...THE 720 PM WARNING AND TWO SUBSIQUENT STATEMENTS FROM THE NWS
SPECIFICALLY WARNED THE CITY OF COMINS OF THE //RADAR INDICATIONS OF A
STRONG TORNADO.//...

AT 732 PM THE CITY OF COMINS WAS CUT IN TWO BY A F2 TORNADO WHICH FIRST
STRUCK A PARSONAGE AND MENONITE CHURCH...DESTROYING THEM COMPLETELY.
THIS IMPRESSIVE DAMAGE WARRANTED THE RATING OF F2.  A SO CALLED
//SIGNIFICANT TORNADO// WITH WINDS OF 113 TO 157 MPH.  THE TORNADO/S
PATH WIDTH WAS APPROXIMATELY 400 FEET WITH A BROADER AREA OF WIND
DAMAGE TO THE SOUTH.

THE TORNADO WENT ON TO COMPLETELY DESTROY TWO MOBILE HOMES AND THE
TOWN/S ONLY FIRE HALL.  THE POST OFFICE AND AT LEAST 6 OTHER HOMES WERE
BADLY DAMAGED.  EXITING THE CITY OF COMINS THE TORNADO STRUCK THE CITY
PARK CAUSING A GREAT DEAL OF DAMAGE TO THE PARK FACILITIES.

THIS TORNADO WAS VERY STRONG AND WE CAN BE THANKFUL THAT ONLY TWO MINOR
INJURIES WERE REPORTED.  A RATING OF F3 WAS CONSIDERED FOR THE COMINS
TORNADO DUE TO THE DAMAGE TO THE CHURCH AND PARSONAGE...HOWEVER WINDS
WERE NOT STRONG ENOUGH TO OVERTURN THE CABOOSE LOCATED IN THE CENTER OF
TOWN AND IN A NEARLY DIRECT PATH OF THE TORNADO.

THE TORNADO CONTINUED OUT OF COMINS AS A F1 DOWNING TREES AND CAUSING
DAMAGE TO HOMES THROUGH CURRAN TO NEAR BARTON CITY.  THE TORNADO LIFTED
SOMETIME BEFORE 8 PM...HOWEVER STRONG THUNDERSTORM WINDS CONTINUED TO
PRODUCE DAMAGE FROM THE STORM THROUGH 830 PM WHEN IT MOVED OFF SHORE
INTO LAKE HURON EAST OF GREENBUSH.

ADDITIONAL INFORMATION ON THIS STORM...INCLUDING PICTURES FROM THE
STORM SURVEY...WILL BE AVAILABLE LATER THIS WEEK AT THE NWS WEBSITE.
WWW.CRH.NOAA.GOV/APX.

UPDATED STORM REPORTS ARE MARKED BELOW WITH AN ASTERISKS.

BRIAN HIRSCH
WARNING COORDINATION METEOROLOGIST
NATIONAL WEATHER SERVICE GAYLORD

TIME(EDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
*
0720 PM    2 SE LEWISTON             MI    WIND DAMAGE
07/03/99   MONTMORENCY                     EAST TWIN LAKE TO
                                           BIG LAKE ROAD
                                           DOWNED TREES.  ROOF
                                           DAMAGE TO HOMES.
                                           HUNDREDS OF TREES DOWN
                                           AROUND WOLF LAKE.
*
0721 PM    3 ESE LEWISTON            MI    TORNADO
07/03/99   MONTMORENCY                     F1 ON TOWNLINE ROAD EAST
                                           OF BIG WOLF LAKE. 200 FT
                                           WIDE SWATH OF TREES SNAPPED
                                           OFF 8 FT ABOVE THE GROUND.
                                           3 HOMES DAMAGED.

0720 PM    5 SE LEWISTON             MI    TORNADO
07/03/99   MONTMORENCY                     EAST OF LEWISTON ON
                                           COUNTY ROAD 612.
                                           SEVERAL MOBILE HOMES
                                           DAMAGED.   REPORTED BY
                                           AMATEUR RADIO SPOTTERS
*
0732 PM    COMINS                    MI    TORNADO
07/03/99   OSCODA                          ***2 INJURIES***
                                           F2 TORNADO STRUCK COMINS.
                                           POST OFFICE DAMAGED...FRONT
                                           WALL FELL DOWN.  COMINS
                                           FIRE HALL DESTROYED.
                                           MENONITE CHURCH AND
                                           PARSONAGE DESTROYED.
                                           ALSO AT LEAST 6 HOMES
                                           BADLY DAMAGED. INJURED WERE
                                           TREATED AND RELEASED BY 10PM
*
0735 PM    2 SE COMINS               MI    TORNADO
07/03/99   OSCODA                          F1 TORNADO DOWNED NUMEROUS
                                           LARGE TREES IN AND ALL
                                           AROUND THE CEDAR VALLEY GOLF
                                           COURSE.
*
0750 PM    CROOKED LAKE              MI    TORNADO
07/03/99   ALCONA                          F1 TORNADO DAMAGED SEVERAL
                                           HOMES. REPORTED BY AMATEUR
                                           RADIO SPOTTERS

0753 PM    CURRAN                    MI    TORNADO
07/03/99   ALCONA                          REPORTS OF DAMAGE TO
                                           HOMES. REPORTED BY AMATEUR
                                           RADIO SPOTTERS
*
0758 PM    BARTON CITY               MI    WIND DAMAGE
07/03/99   ALCONA                          REPORTED DAMAGE TO
                                           HOMES IN THE BARTON
                                           CITY AREA. REPORTED BY
                                           AMATEUR RADIO SPOTTERS

HIRSCH
Local storm report, Jul 4, 5:40 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
540 PM EDT SUN JUL 04 1999

ADDITIONAL INFORMATION RESULTING FROM A STORM SURVEY CONDUCTED
TODAY BY NATIONAL WEATHER SERVICE EMPLOYEES.

.SUMMARY...
A THUNDERSTORM DEVELOPED RAPIDLY OVER THE CITY OF GAYLORD AROUND 7 PM.
THE STORM BROUGHT JUST VERY HEAVY RAINS TO THE CITY OF GAYLORD...THEN
RACED SOUTHEAST TOWARD LEWISTON.  BY 720 PM THE STORM WAS MOVING AT
NEARLY 50 MPH AND STRONG ROTATION WAS NOTED...PROMPTING A TORNADO
WARNING FROM THE NATIONAL WEATHER SERVICE IN GAYLORD.  AN F1 TORNADO
FORMED JUST MINUTES AFTER PASSING SOUTHEAST OF LEWISTON.

...THE 720 PM WARNING AND TWO SUBSIQUENT STATEMENTS FROM THE NWS
SPECIFICALLY WARNED THE CITY OF COMINS OF THE //RADAR INDICATIONS OF A
STRONG TORNADO.//...

AT 732 PM THE CITY OF COMINS WAS CUT IN TWO BY A F2 TORNADO WHICH FIRST
STRUCK A PARSONAGE AND MENONITE CHURCH...DESTROYING THEM COMPLETELY.
THIS IMPRESSIVE DAMAGE WARRANTED THE RATING OF F2.  A SO CALLED
//SIGNIFICANT TORNADO// WITH WINDS OF 113 TO 157 MPH.  THE TORNADO/S
PATH WIDTH WAS APPROXIMATELY 400 FEET WITH A BROADER AREA OF WIND
DAMAGE TO THE SOUTH.

THE TORNADO WENT ON TO COMPLETELY DESTROY TWO MOBILE HOMES AND THE
TOWN/S ONLY FIRE HALL.  THE POST OFFICE AND AT LEAST 6 OTHER HOMES WERE
BADLY DAMAGED.  EXITING THE CITY OF COMINS THE TORNADO STRUCK THE CITY
PARK CAUSING A GREAT DEAL OF DAMAGE TO THE PARK FACILITIES.

THIS TORNADO WAS VERY STRONG AND WE CAN BE THANKFUL THAT ONLY TWO MINOR
INJURIES WERE REPORTED.  A RATING OF F3 WAS CONSIDERED FOR THE COMINS
TORNADO DUE TO THE DAMAGE TO THE CHURCH AND PARSONAGE...HOWEVER WINDS
WERE NOT STRONG ENOUGH TO OVERTURN THE CABOOSE LOCATED IN THE CENTER OF
TOWN AND IN A NEARLY DIRECT PATH OF THE TORNADO.

THE TORNADO CONTINUED OUT OF COMINS AS A F1 DOWNING TREES AND CAUSING
DAMAGE TO HOMES THROUGH CURRAN TO NEAR BARTON CITY.  THE TORNADO LIFTED
SOMETIME BEFORE 8 PM...HOWEVER STRONG THUNDERSTORM WINDS CONTINUED TO
PRODUCE DAMAGE FROM THE STORM THROUGH 830 PM WHEN IT MOVED OFF SHORE
INTO LAKE HURON EAST OF GREENBUSH.

ADDITIONAL INFORMATION ON THIS STORM...INCLUDING PICTURES FROM THE
STORM SURVEY...WILL BE AVAILABLE LATER THIS WEEK AT THE NWS WEBSITE.
WWW.CRH.NOAA.GOV/APX.

UPDATED STORM REPORTS ARE MARKED BELOW WITH AN ASTERISKS.

BRIAN HIRSCH
WARNING COORDINATION METEOROLOGIST
NATIONAL WEATHER SERVICE GAYLORD

TIME(EDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
*
0720 PM    2 SE LEWISTON             MI    WIND DAMAGE
07/03/99   MONTMORENCY                     EAST TWIN LAKE TO
                                           BIG LAKE ROAD
                                           DOWNED TREES.  ROOF
                                           DAMAGE TO HOMES.
                                           HUNDREDS OF TREES DOWN
                                           AROUND WOLF LAKE.
*
0721 PM    3 ESE LEWISTON            MI    TORNADO
07/03/99   MONTMORENCY                     F1 ON TOWNLINE ROAD EAST
                                           OF BIG WOLF LAKE. 200 FT
                                           WIDE SWATH OF TREES SNAPPED
                                           OFF 8 FT ABOVE THE GROUND.
                                           3 HOMES DAMAGED.

0720 PM    5 SE LEWISTON             MI    TORNADO
07/03/99   MONTMORENCY                     EAST OF LEWISTON ON
                                           COUNTY ROAD 612.
                                           SEVERAL MOBILE HOMES
                                           DAMAGED.   REPORTED BY
                                           AMATEUR RADIO SPOTTERS
*
0732 PM    COMINS                    MI    TORNADO
07/03/99   OSCODA                          ***2 INJURIES***
                                           F2 TORNADO STRUCK COMINS.
                                           POST OFFICE DAMAGED...FRONT
                                           WALL FELL DOWN.  COMINS
                                           FIRE HALL DESTROYED.
                                           MENONITE CHURCH AND
                                           PARSONAGE DESTROYED.
                                           ALSO AT LEAST 6 HOMES
                                           BADLY DAMAGED. INJURED WERE
                                           TREATED AND RELEASED BY 10PM
*
0735 PM    2 SE COMINS               MI    TORNADO
07/03/99   OSCODA                          F1 TORNADO DOWNED NUMEROUS
                                           LARGE TREES IN AND ALL
                                           AROUND THE CEDAR VALLEY GOLF
                                           COURSE.
*
0750 PM    CROOKED LAKE              MI    TORNADO
07/03/99   ALCONA                          F1 TORNADO DAMAGED SEVERAL
                                           HOMES. REPORTED BY AMATEUR
                                           RADIO SPOTTERS

0753 PM    CURRAN                    MI    TORNADO
07/03/99   ALCONA                          REPORTS OF DAMAGE TO
                                           HOMES. REPORTED BY AMATEUR
                                           RADIO SPOTTERS
*
0758 PM    BARTON CITY               MI    WIND DAMAGE
07/03/99   ALCONA                          REPORTED DAMAGE TO
                                           HOMES IN THE BARTON
                                           CITY AREA. REPORTED BY
                                           AMATEUR RADIO SPOTTERS

HIRSCH

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:07 PM EDTTornado WarningAPXAlcona33 min

Nearby

Tornado Warnings in Michigan, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.